Alert archive / Massachusetts / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Oct 18, 2005, 9:16 PM EDT for Bristol County, Massachusetts. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2005, 9:16 PM EDT (01:16 UTC)
- Expired
- Oct 19, 2005, 10:00 AM EDT
- In force
- 13 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Bristol County, MA
The radar
The Boston radar (KBOX), 12 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBOX 190128 FFWBOX MAC005-191400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TAUNTON MA 916 PM EDT TUE OCT 18 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FLASH FLOOD WARNING FOR A POTENTIAL DAM FAILURE IN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS UNTIL 1000 AM EDT. THIS INCLUDES THE CITY OF TAUNTON. THE WHITTENTON POND DAM ON THE MILL RIVER IN TAUNTON HAS BEEN COMPROMISED AND WEAKENED. AT 920 PM EDT...LOCAL OFFICIALS CONTINUE TO TELL US THAT THE WHITTENTON POND DAM ON THE MILL RIVER MAY FAIL AT ANYTIME IN THE NEXT 24 HOURS. THE CONDITIONS REMAIN UNCHANGED OVER THE PAST SEVERAL HOURS. THE MAYOR OF TAUNTON HAS ISSUED A STATE OF EMERGENCY AND EVACUATION ORDERS...WHICH HAVE OCCURRED...REMAIN IN PLACE AS OF THIS EVENING. THE WHITTENTON POND DAM IS 12 FEET HIGH. IF IT WERE TO FAIL...AN APPROXIMATELY 8 FOOT FLOOD WAVE WOULD OCCUR WITH A 4 TO 6 FOOT FLOOD WAVE INTO PARTS OF TAUNTON THAT ARE DOWNSTREAM. THIS IS A VOLATILE AND LIFE THREATENING SITUATION. IF YOU ARE IN AN AREA WHERE AN EVACUATION HAS BEEN ORDERED...LEAVE IMMEDIATELY LAT...LON 4190 7102 4188 7100 4187 7103 4189 7104 $$ MCCORMICK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 4:21 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Oct 18, 4:21 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 421 PM EDT TUE OCT 18 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... LINGERING LIGHT SHOWERS THIS EVENING SHOULD MOVE OFF/DISSIPATE SHORTLY. NAM AND GFS SHOW LINGERING LOW LEVEL MOISTURE THROUGH THE EVENING...THEN CLEARING AROUND MIDNIGHT. CIRRUS SHIELD THEN INCREASES LATE TONIGHT. WENT WITH CLEARING SKIES TONIGHT...THEN INCREASING CLOUDS FROM EARLY MORNING INTO THE AFTERNOON. THE MAIN CONCERN WILL BE WITH FROPA WEDNESDAY AFTERNOON/EVENING. THE NOSE OF THE UPPER JET APPROACHES 18Z-00Z WEDNESDAY AFTERNOON/EVENING...THIS SHOULD BE THE BEST TIME FOR ANY SHOWERS. THE BEST DYNAMICS REMAIN TO THE NORTH...SO WE WENT WITH 30-40 PCT POPS. HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT...SO CLEARING SKIES AT THAT TIME. && .LONG TERM (THURSDAY THROUGH TUESDAY)... SURFACE HIGH PRESSURE RIDGE CONTINUES TO BUILD OVER NEW ENGLAND THURSDAY AND THURSDAY NIGHT. WITH CLEARER SKIES AND DECOUPLING WINDS...A WIDESPREAD FROST IS POSSIBLE THURSDAY NIGHT ACROSS INTERIOR SOUTHERN NEW ENGLAND. A KILLING FREEZE IS NOT OUT OF THE QUESTION EITHER IN THE NORMALLY COLDER SPOTS OF NORTHWEST MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. COULD BE ANOTHER ROUND OF FROST FRIDAY NIGHT AS WELL...BUT INCREASING HIGH CLOUDS AHEAD OF AN ADVANCING LOW PRESSURE FROM THE OHIO VALLEY COULD PREVENT AS WIDESPREAD A FROST AS THURSDAY NIGHT. POTENTIAL FOR RAIN EXISTS FOR SATURDAY...SUNDAY AND MONDAY AS LOW PRESSURE SLOWLY EMERGES FROM THE OHIO RIVER VALLEY. GFS INDICATING POTENTIAL FOR THIS SYSTEM TO TAP INTO TROPICAL MOISTURE. IT IS STILL TOO EARLY TO TELL WHERE THE HEAVIEST RAIN WILL FALL...BUT THERE IS AT LEAST A CHANCE FOR SIGNIFICANT RAIN...YET AGAIN...IN SOUTHERN NEW ENGLAND FROM THIS SYSTEM. USED A BLEND OF THE MAV AND MET GUIDANCE THURSDAY AND THURSDAY NIGHT...THEN STAYED CLOSE TO TEMPERATURE GUIDANCE FROM HPC AFTER THAT TIME. && .AVIATION... LINGERING VFR CIGS THROUGH THIS EVENING UNTIL THE COLD FRONT MOVES THROUGH...THEN CLEARING SKIES. CIRRUS INCREASES AHEAD OF THE NEXT SYSTEM LATE TONIGHT AND WEDNESDAY. EXPECT LOWER CIGS WEDNESDAY AFTERNOON/EVENING BUT STILL MAINLY VFR LEVELS. && .MARINE... WINDS GUSTING TO 25 KTS CURRENTLY...WILL CONTINUE SMALL CRAFT ADVISORY ALL WATERS FOR A FEW MORE HOURS. WINDS AND SEAS WIND DOWN OVERNIGHT AND EARLY WEDNESDAY...THEN BUILD AGAIN WEDNESDAY NIGHT ON THE OUTER WATERS IN THE NW FLOW AFTER FROPA. WINDS AND SEAS SHOULD SLOWLY SUBSIDE THURSDAY INTO THURSDAY NIGHT WITH HIGH PRESSURE NUDGING EAST ACROSS THE WATERS. WINDS AND SEAS SHOULD THEN PICK UP AGAIN AS A LOW PRESSURE ARRIVES SATURDAY INTO SATURDAY NIGHT FROM THE OHIO VALLEY. && .HYDROLOGY... FLOOD WARNINGS CONTINUED FOR THE FOLLOWING RIVER FORECAST POINTS. CONNECTICUT RIVER AT HARTFORD AND MIDDLETOWN. SUDBURY RIVER AT SAXONVILLE. CHARLES RIVER AT DOVER...RIVER WAS NEARING CREST AT 3 PM. SEE THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. AS OF MID AFTERNOON...A FLASH FLOOD WARNING REMAINED IN EFFECT FOR BRISTOL COUNTY MASSACHUSETTS INCLUDING THE CITY OF TAUNTON...FOR THE POTENTIAL DAM FAILURE OF WHITTENDON POND DAM ON THE MILL RIVER. SEE THE LATEST FLASH FLOOD STATEMENT FOR FURTHER DETAILS. ALTHOUGH THE POSSIBILITY FOR SOME RAIN EXISTS ON AND OFF THROUGH FRIDAY...ANY RAINFALL THAT DOES OCCUR IS EXPECTED TO HAVE A NEGLIGIBLE EFFECT ON AREA RIVERS AND STREAMS. RAINFALL POTENTIAL DURING SATURDAY THROUGH MONDAY IS OF CONCERN. GFS AND NOGAPS INDICATE LOW PRESSURE INTENSIFYING IN THE MIDDLE OHIO VALLEY/GREAT LAKES REGION...POTENTIALLY TAPPING INTO TROPICAL MOISTURE FROM WILMA. IT IS STILL TOO EARLY TO TELL WHERE THE HEAVIEST RAIN WILL FALL...AND IF THESE TWO SYSTEMS WILL INTERACT. BUT THERE IS A CHANCE FOR SIGNIFICANT RAIN...AND HENCE THE POSSIBILITY EXISTS FOR RENEWED FLOODING IN SOUTHERN NEW ENGLAND. AT THIS TIME THE WEEKEND RAINFALL POTENTIAL HAS BEEN ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK. && .CLIMATE... INCOMING RECORD RAINFALL FOR OCTOBER/SO FAR THIS MONTH BOSTON 10.66 (1996) / 6.47 IN 2005 PROVIDENCE 11.89 (1992) / 12.11 IN 2005 (RECORD) WINDSOR LOCKS 11.61 (1955)/ 13.12 IN 2005 (RECORD) WORCESTER 10.98 (1955) /12.33 IN 2005 (RECORD) RECORD RAINFALL FOR ANY ONE MONTH BOSTON 17.09 IN AUGUST 1955 PROVIDENCE 12.74 IN APRIL 1983 WINDSOR LOCKS 21.87 IN AUGUST 1955 AUGUST 1955 WAS THE MONTH THAT SAW RAINFALL FROM CONNIE AND DIANE ROUGHLY A WEEK APART. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ230-236 UNTIL 11 PM TUESDAY. ...SMALL CRAFT ADVISORY FOR ANZ231>235-237 UNTIL 5 AM WEDNESDAY. ...SMALL CRAFT ADVISORY FOR ANZ250-254-255 UNTIL 5 AM THURSDAY. && SHORT TERM/AVIATION/CLIMATE...WTB LONG TERM...BELK/NMB HYDROLOGY...NMB
Hazardous weather outlook, Oct 18, 5:15 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 515 PM EDT TUE OCT 18 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 633 AM EDT TUE OCT 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE...AND ALL OF RHODE ISLAND. .DAY ONE (TONIGHT)... A FLASH FLOOD WARNING CONTINUES FOR A POTENTIAL DAM BREAK ON THE WHITTENDEN POND DAM IN TAUNTON. PLEASE REFER TO THE FLASH FLOOD WARNING STATEMENT FOR FURTHER INFORMATION. MOST RIVERS HAVE CRESTED BUT MANY REMAIN IN FLOOD. PLEASE REFER TO THE TAUNTON FLOOD STATEMENTS REGARDING STATUS OF RIVERS. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A WIDESPREAD FROST IS POSSIBLE THURSDAY NIGHT AS A SURFACE HIGH PRESSURE RIDGE NOSES SOUTHEAST ACROSS SOUTHERN NEW ENGLAND. AN ISOLATED KILLING FREEZE IS ALSO POSSIBLE ACROSS PORTIONS OF NORTHWEST MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. ANOTHER ROUND OF FROST COULD DEVELOP FRIDAY NIGHT AS WELL...BUT SOME CLOUDS IN ADVANCE OF A LOW PRESSURE IN THE OHIO VALLEY MAY PREVENT AS WIDESPREAD AN EVENT AS THURSDAY NIGHT. RAIN IS LOOKING MORE LIKELY SOMETIME LATE SATURDAY INTO MONDAY. THE AMOUNT OF RAIN IS UNCERTAIN...BUT THERE IS A CHANCE FOR SIGNIFICANT RAINFALL AND RENEWED FLOODING LATER THIS WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE NEXT 48 HOURS. BELK/NMB
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 10:25 AM EDT | Flash Flood Warning | BOX | Bristol | 6 hr |
| Oct 19, 2:55 PM EDT | Flash Flood Warning | BOX | Bristol | 6 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.